Chillicothe Prison Poison Mystery | A Poison Boy Exclusive
Some weird stuff happening at a prison in Ohio. The great Chillicothe prison poison mystery began on Wednesday when one inmate demonstrated signs consistent with an overdose of some kind; not an unusual occurrence in a prison, or so I’m told. The problems arose when several dozen other inmates, security and medical personnel became ill and were transported to the ER at Adena Regional Hospital about 45 miles south of Columbus.
Almost immediately, the 21st century evil spirit FENTANYL was implicated.
Mass-casualty contamination events like the one in the Ohio prison are becoming a nearly weekly occurrences. Policemen, Firefighters, Emergency Medical Personnel including in some cases doctors and nurses have all been taken out in some form by some mysterious, invisible toxic gas or white powder – in some cases, their personal protective equipment was ineffective against the mystery poison. How is that possible? While in the Navy, I spent my share of time in the “Hot House” – basically a windowless concrete cinderblock building in which we entered wearing gasmasks and breathing through filters (not SCBA). We were forced to do pushups and jumping jacks and had no problem breathing at all – until we took off the masks. Then the choking, gagging and vomiting began. Crawling out of the Hot House on my hands and knees vomiting and slipping and sliding on other people’s vomit….fun times.
My point is that anybody wearing even the most basic personal protective equipment should be unaffected by airborne or inhaled particulate material. The individuals affected in the Chillicothe prison poison mystery exhibited very vague signs and symptoms – “Adena Regional Medical Center said it received 24 patients. Chief Clinical Officer Dr. Kirk Tucker said the inmate suspected of overdosing was unconscious and not breathing when he arrived at the hospital. He said prison staff members showed symptoms including fatigue, nausea, lightheadedness and numbness.”
Are you kidding me? Fatigue and nausea? Doesn’t sound like fentanyl poisoning to me. A source on the inside told me that one individual (the index inmate that started this whole mess) required 16 milligrams of naloxone to reverse the effects of whatever he ingested – sure, that could be fentanyl – it could also be methadone or codeine or oxycodone or any number of other drugs.
Coincidentally, in nearby Pennsylvania, five prison staff members at State Correctional Institution in Albion became ill after being exposed to an unknown substance, according to NBC News affiliate Erie News Now. Those staff members were taken to a nearby hospital, Erie News Now reported, adding that two staff members from State Correctional Institution in Somerset had also reported feeling dazed and lethargic and were taken to a hospital. Law enforcement believe that the employees may also have been exposed to a drug, but only one staff member so far has tested positive for K2, a potent synthetic cannabinoid.
The American Academy of Clinical Toxicology issued an opinion last year related to fentanyl exposure to first responders that “incidental dermal absorption is unlikely to cause opioid toxicity.” However, it also noted inhalation was a concern “if drug particles are suspended in the air.”
Of all the mass-casualty events that we have witnessed that have been attributed to fentanyl or some other opioid, there isn’t a single case of verified exposure – I mean with serum or blood levels. I’m sorry, but the first rule (maybe the second rule) of toxicology is you’ve gotta have blood levels. I don’t care what exposure you are trying to prove, if you ain’t got the drug levels, then you ain’t got jack.
Hopefully, my contact on the inside of the Chillicothe prison poison mystery story (a well-trained tox guy for sure) will be able to collect and publish the first actual case series with actual blood levels – or he will be able to comfortably conclude that this whole event (and probably all the other events) are all just a lot of hysteria.
Very infomative article. I may read a second time.
Alex from BOC Sciences